Antihistone Antibodies Induced by Procainamide and Hydralazine

  • Joseph P. Portanova
  • Robert L. Rubin
  • Eng M. Tan


It is well documented that symptoms resembling those of systemic lupus erythematosus (SLE) as well as antinuclear antibodies (ANAs) may appear in patients undergoing prolonged drug therapy (Weinstein, 1980; Blomgren, 1973; Tan, 1974). Several drugs differing in molecular structure and metabolic pathways of biotransformation have been implicated (Lee and Chase, 1975).


Systemic Lupus Erythematosus Antinuclear Antibody Nonhistone Protein Polystyrene Tube Antihistone Antibody 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Alarcon-Segovia, D., Wakin, K. G., Worthington, J. W., and Ward, L. E., 1967, Clinical and experimental studies on the hydralazine syndrome and its relationship to systemic lupus erythematosus, Medicine 46:1.CrossRefGoogle Scholar
  2. Blomgren, S. E., 1973, Drug-induced lupus erythematosus, Semin. Hematol. 10:345.Google Scholar
  3. Blomgren, S. E., Condemi, J. J., Bignall, M. C., and Vaughan, J. H., 1967, Antinuclear antibody induced by procainamide: A prospective study, N. Engl. J. Med. 281:64.CrossRefGoogle Scholar
  4. Blomgren, S. E., Condemi, J. J., and Vaughn, J. H., 1972, Procainamide-induced lupus erythematosus: Clinical and laboratory observations, Am. J. Med. 52:338.CrossRefGoogle Scholar
  5. Condemi, J. J., Moore-Jones, D., Vaughan, J. H., and Perry, H. M., 1967, Antinuclear antibodies following hydralazine toxicity, N. Engl. J. Med. 276:486.CrossRefGoogle Scholar
  6. Eldredge, N. T., van B. Robertson, W., and Miller, J. J., 1974, The interaction of lupus-inducing drugs with deoxyribonucleic acid, Clin. Immunol. Immunopathol 3:268.CrossRefGoogle Scholar
  7. Felsenfeld, G., 1978, Chromatin, Nature 271:115.CrossRefGoogle Scholar
  8. Fritzler, M. J., and Tan, E. M., 1978, Antibodies to histones in drug-induced and idiopathic lupus erythematosus, J. Clin. Invest. 21:560.CrossRefGoogle Scholar
  9. Isenberg, I., 1974, Histones, Annu. Rev. Biochem. 48:159.CrossRefGoogle Scholar
  10. Kirtland, H. H., Mohler, D. N., and Horwitz, D. A., 1980, Methyldopa inhibition of suppressor-lymphocyte function, N. Engl. J. Med. 302:825.CrossRefGoogle Scholar
  11. Lee, S. L., and Chase, P. H., 1975, Drug-induced systemic lupus erythematosus: A critical review, Semin. Arth. Rheum. 5:83.CrossRefGoogle Scholar
  12. Molina, J., Dubois, E. L., Bilitch, M., Bland, S. L., and Friou, G. J., 1969, Procainamide-induced serologic changes in asymptomatic patients, Arth. Rheum. 12:608.CrossRefGoogle Scholar
  13. Perry, H. M., Jr., 1973, Late toxicity to hydralazine resembling systemic lupus erythematosus or rheumatoid arthritis, Am. J. Med. 54:58.CrossRefGoogle Scholar
  14. Rubin, R. L., Joslin, F. G., and Tan, E. M., 1982, A solid-phase radioimmunoassay for anti-histone antibodies in human sera: comparison with an immunofluorescence assay, Scand. J. Immunol. 15:63.CrossRefGoogle Scholar
  15. Tan, E. M., 1968, The influence of hydralazine on antigen-antibody reactions, Arth. Rheum. 11:511.Google Scholar
  16. Tan, E. M., 1974, Drug-induced autoimmune diseases, Fed. Proc. 33:1894.Google Scholar
  17. Tan, E. M., Robinson, J., and Robitaille, P., 1976, Studies on antibodies to histones by immunofluorescence, Scand. J. Immunol. 5:811.CrossRefGoogle Scholar
  18. Weinstein, A., 1980, Drug-induced systemic lupus erythematosus, Prog. Clin. Immunol. 4:1.Google Scholar
  19. Woosley, R. L., Drayer, D. E., Reidenberg, M. M., Nies, A. S., Carr, K., and Oates, J. A., 1978, Effect of acetylator phenotype on the rate at which procainamide induces antinuclear antibodies and the lupus syndrome, N. Engl. J. Med. 298:1157.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1982

Authors and Affiliations

  • Joseph P. Portanova
    • 1
  • Robert L. Rubin
    • 1
  • Eng M. Tan
    • 1
  1. 1.Division of Rheumatic Diseases, Department of MedicineSchool of Medicine, University of Colorado Health Sciences CenterDenverUSA

Personalised recommendations